areteus (areteus) wrote in little_details,
areteus
areteus
little_details

Treatment for drug overdose

Setting: A galaxy far far away, quite a way into the future with human colonists on a distant world.

Searches tried: Looked up various pages on Mescaline and the physical and mental effects and side effects. Cross referenced with a little of own knowledge.

The situation: A character has just taken a dose of a more potent derivative of Mescaline in order to induce a vision quest style thing (there's more to it than that, but I don't see this being relevant to the problem so I'll keep it short). His girlfriend is a qualified Doctor (she's a research medic but can still practise medicine) who administered the drug and is, of course, aware that things are going wrong. My question is: How will she react in order to attempt to save his life?

The technology level of this setting is a little more futuristic than the modern world. They have slightly better medical tech (such as the ability to synthesise drugs) a little more knowledge about drug interactions on the human body and how to manipulate chemical structure to improve effects or reduce side effects (but not eliminate them completely and in some cases not at all due to that reducing the wanted effects) and a little better knowledge of pathology. However, they do not have any fancy 'star trek style' insta-heals or hyposprays or anything like that - I want medicine to be gritty and bloody and still involve things like needles in the arms and breaking the ribcage doing CPR.

Looking at this issue I have found all the symptoms of mescaline use (tachycardia, raised or lowered blood glucose, perspiration and nausea and so on...) but I think I need to get a medic's opinion on what she would do to diagnose and treat all these symptoms. I am assuming the following:

- she is under the impression that his current physical state is life threatening and he will die if she does nothing. This may or may not be the case but her triage tells her it is the case and she has to act now.
- They are in the middle of a forest, miles from anywhere. She could get help summoned quickly but she still has to act to stop him from dying now. Besides, what they are doing is 'slightly illegal' so she would prefer to do it without involving anyone of authority but will do so if it is essential.
- She is prepared for this eventuality, knowing what the drug was and that he intended to take it. This is an experiment he is conducting and she has come along specifically to prevent his stupidity from killing him. So, she can have a doctor's bag with any drugs or equipment in it that she thinks she would need.

So, what would a modern doctor do in this situation? I ask this so I can extrapolate some sci fi treatments to fit the setting.

What would be the most likely of the physical symptoms that are life threatening? Is it the tachycardia? Is it the effects on blood glucose (I notice that the effect changes dependent on dose - raised if low dose, lowered if high - so I am assuming low in this case but does it get as seriously low or high as it can in a Type I Diabetic to the point of risking death?) Or is there another effect I have not mentioned which may be the one that risks death? Bear in mind these symptoms can be greatly exaggerated as the drug is an untested, modified version.

Thanks in advance for any help with anything to do with this situation.
Tags: ~medicine: overdose
Subscribe
  • Post a new comment

    Error

    default userpic
    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 13 comments